Ohio, 2014

Winter Weather in Ohio, January 25, 2014

January 25, 2014 · NWS PBZ · 1 event in 1 county or zone

An arctic cold front crossed eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland the afternoon of the 25th. A heavy band of snow with the front reduced visibilities to below one quarter mile for a time as it crossed the region.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An arctic cold front crossed eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland the afternoon of the 25th. A heavy band of snow with the front reduced visibilities to below one quarter mile for a time as it crossed the region. Over a 12 to 18 hour period, snow showers ahead of the front, combined with several lake enhanced and up-slope snow bands behind it, produced a general 3 to 5 inches of snow across the region, with 4 to 8 inches of snow in the higher ridges of West Virginia, western Pennsylvania, and Garrett county Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 25, 12:42 AM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Jan 25, 12:42 AM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1242 AM EST SAT JAN 25 2014

.SYNOPSIS...
SNOW WILL DEVELOP THROUGH MORNING AND CONTINUE SATURDAY WITH
STRONG WINDS BRINGING BLOWING AND DRIFTING SNOW AS WELL. BITTER
COLD SATURDAY NIGHT. SNOW SHOWERS WILL ARRIVE AGAIN SUNDAY
AFTERNOON.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM SUNDAY/...
SNOW IS RATHER SLOW TO DEVELOP EARLY THIS MORNING IN THE FORECAST
AREA WITH THE FIRST BATCH ONLY NOW APPROACHING COLUMBUS TO
CLEVELAND. HAVE SLOWED UP THE POPS IN THE GRIDS A COUPLE OF HOURS
TO ACCOUNT FOR THIS AND ALSO LOWERED THE AMOUNTS THROUGH MORNING
OWING TO A LOT OF DRY AIR NEEDING TO BE OVERCOME IN THE COLUMN.
THAT SAID...SUNDAY STILL LOOKS LIKE A SNOW/BLOWING SNOW MESS WITH
THAT PORTION OF THE FORECAST LARGELY ON TRACK AFTER A CURSORY LOOK
AT THE GUIDANCE TO START THE SHIFT. THE ONLY CHANGES THERE WERE
MADE FOR NOW WERE TO EDGE UP TEMPERATURES A BIT AS MID/UPPER 20S
HAVE STARTED TO CREEP INTO THE LOWER OHIO VALLEY AHEAD OF THE NEXT
SYSTEM. IT WOULD SEEM MUCH OF THE AREA COULD RUN INTO AT LEAST THE
MID 20S ON SATURDAY AS A RESULT. FRIES

PREVIOUS DISCUSSION FOLLOWS FOR SATURDAY ONWARD...A POTENT
SHORTWAVE WILL RESULT IN 3-5 INCHES OF SNOW IN GENERAL ACROSS THE
FORECAST AREA ON SATURDAY...AND WITH MODELS SHOWING GOOD
CONTINUITY WITH THIS FEATURE OVER THE PAST COUPLE MODEL RUNS ONLY
MINOR CHANGES WERE MADE TO SNOW AMOUNTS AND TIMING.

SNOW WILL BEGIN AFTER MIDNIGHT AS THE LEFT EXIT REGION OF THE JET
NOSES OVER THE AREA AND PROVIDES LIFT WHILE FLOW ALOFT BECOMES
MORE SOUTHWESTERLY AND MOISTURE IN THE COLUMN INCREASES
SUBSTANTIALLY. WAA DURING THIS TIME WILL ALSO SUBSTANTIALLY
INCREASE THE -20 HEIGHT ALOFT AND IT WILL BE DURING THE FIRST MAIN
PERIOD THAT WE WILL SEE THE BEST CHANCE FOR FAST ACCUMULATING
DENDRITIC SNOW. AFTER BRIEFLY TAPERING OFF...RATES WILL PICK UP
AGAIN AS THE ACTUAL SFC FRONT APPROACHES. AFTER FROPA SNOW
ACCUMULATIONS WILL WANE AS SNOW TRANSITIONS TO SMALL CRYSTALS
FROM THE LARGER FLAKES. ACTIVITY WILL DIMINISH QUICKLY SATURDAY
EVENING AS DRIER AIR MOVES IN BEHIND THE FRONT.

WINDS WILL PICK UP TONIGHT BRIEFLY WITH SOME GUSTS IN THE 20-25KT
RANGE...BEFORE WEAKENING A BIT OVERNIGHT. SATURDAY THE MIXING
LAYER DEEPENS TAPPING INTO A 60KT+ 850MB JET. GUSTS IN EXCESS OF
25KTS SHOULD BE COMMON SAT ESPECIALLY IN THE RIDGES. CARRYING A
MENTION OF BLOWING SNOW IN THE FORECAST FOR SATURDAY.

STRONG COLD ADVECTION SATURDAY NIGHT WITH 850MB TEMPS FALLING TO
AROUND -22C. LOWS ZERO TO 5 BELOW AND WITH WINDS REMAINING 10-15
MPH UNTIL DAYBREAK. WIND CHILLS WILL BE FROM -15 TO -25.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
LOW PRES IS EXPD TO TRACK ACRS THE GT LKS RGN SUN/SUN NGT. WRM
AIR ADVCTN AHD OF THE LOW WL BRING A PD OF GENLY LGT SNW SHWRS ON
SUN. A CDFNT CROSSES SUN NGT/ERLY MON...WITH ARCTIC AIR BEHIND IT.
850MB TEMPS ARE PROGGED DOWN TO -25 DEG C MON NGT. UPR TROFG WL
CONT THRU THE REST OF THE PD ACRS THE ERN CONUS...HOWEVER WITH A
LACK OF MOISTURE WEA SHOULD BE MAINLY DRY. TEMPS WL CONT WELL BLO
SEASONAL AVGS...WITH THE COLDEST PD EXPD MON NGT THRU TUE NGT.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
MID LEVEL CLOUDS WILL ADVANCE OVERNIGHT AHEAD OF AN ARRIVING COLD
FRONT. ALTHOUGH NOT INCLUDED IN THE TAFS...THERE WILL BE A LOW LEVEL
JET WITH SOUTHWESTERLY WINDS AROUND 50 KTS. DID NOT INCLUDE LLWS IN
TAFS BECAUSE GUSTS ARE EXPECTED TO CONTINUE THROUGH THE NIGHT. SNOW
WILL ARRIVE AFTER MIDNIGHT FROM NORTHWEST TO SOUTHEAST. CONSIDERING
GUSTS ARE EXPECTED TO BE AROUND 30 KTS...COMBINATION OF SNOW AND
BLOWING SNOW COULD EASILY DROP FORECAST IFR CONDITIONS TO LIFR AT
TIMES. BULK OF THE SNOW IS EXPECTED TO OCCUR LATE TONIGHT THROUGH
SATURDAY MORNING...BUT IFR CONDITIONS WILL CONTINUE THROUGH THE
AFTERNOON HOURS.

.OUTLOOK.../SATURDAY NIGHT THROUGH WEDNESDAY/...
SNOW WILL DIMINISH IN INTENSITY AND COVERAGE SATURDAY NIGHT.
PERIODIC RSTRNS ARE EXPD THRU MON AS SVRL FAST MOVG DISTURBANCES
CROSS THE RGN. VFR CONDS UNDER SFC RIDGING EXPD TUE AND WED.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER WEATHER ADVISORY UNTIL 6 PM EST THIS EVENING FOR MDZ001.
     WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 11 AM EST SUNDAY
     FOR MDZ001.
OH...WINTER WEATHER ADVISORY UNTIL 6 PM EST THIS EVENING FOR
     OHZ039>041-048>050-057>059-068-069.
     WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 11 AM EST SUNDAY
     FOR OHZ039>041-048>050-057>059-068-069.
PA...WINTER WEATHER ADVISORY UNTIL 6 PM EST THIS EVENING FOR
     PAZ007>009-013>016-020>023-029-031-073>076.
     WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 11 AM EST SUNDAY
     FOR PAZ007>009-013>016-020>023-029-031-073>076.
WV...WINTER WEATHER ADVISORY UNTIL 6 PM EST THIS EVENING FOR
     WVZ001>004-012-021>023-041.
     WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 11 AM EST SUNDAY
     FOR WVZ001>004-012-021>023-041.

&&
Hazardous weather outlook, Jan 24, 3:05 PM EST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
305 PM EST FRI JAN 24 2014

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-252015-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
305 PM EST FRI JAN 24 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM
EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

ANOTHER SYSTEM WILL BRING LIGHT SNOW TO THE AREA SUNDAY AND SUNDAY
NIGHT. MINOR ACCUMULATIONS ARE POSSIBLE WITH THIS SYSTEM.

ARCTIC AIR WILL ONCE AGAIN SETTLE IN OVER THE AREA EARLY NEXT
WEEK. BITTERLY COLD TEMPERATURES AND DANGEROUS WIND CHILLS ARE
LIKELY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Jefferson

When
January 25, 3:00 AM EST to 11:00 PM EST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
40.385, -80.761 (the zone’s center; the record gives no point)

An average of 3 to 5 inches of snow fell across the county.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 496190.